Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 22, NWS Columbia, SC

May 29, 2018Newberry County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 29, 2018, 5:38 PM EDT for Newberry County, South Carolina. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2018, 5:38 PM EDT (21:38 UTC)
Expired
May 29, 2018, 5:58 PM EDT
In force
20 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Newberry County, SC

The radar

The Columbia radar (KCAE), 58 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.6 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
475 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:03 PM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 29, 2:03 PM EDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
203 PM EDT Tue May 29 2018

.SYNOPSIS...
Tropical moisture will remain over the region through Wednesday
as the remnants of Alberto move northward from AL to the Great
Lakes Region. Temperatures will remain near/slightly above
normal along with a chance of mainly diurnal showers and
thunderstorms through the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
This afternoon: The remnants of Alberto track towards the
Tennessee Valley region. Across the models do seem to indicate
a dry slot region that will be moving north-northwest toward
the eastern Carolinas, and this seems to be shown by the latest
water vapor satellite loops. With the current breaks and the
clouds and expected sunshine, the airmass across the region
will become at least weakly unstable. Still can not rule out an
isolated severe thunderstorm with the main threat being
damaging winds or an isolated tornado. A heavy rain threat will
also exist if rainfall trains across the same area.

Tonight, expect activity to gradually decrease with loss of
daytime heating. Due expect some showers to continue for a good
portion of the night and have continued with chance pops. As for
overnight low temperatures, not much change with most areas in
the low/mid 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
While the remnants of Alberto will be moving into the Ohio Valley by
Wednesday, the overall pattern over the area won't change much.
Southerly to southwesterly flow will dominate throughout the
troposphere over SC and E GA, brining above normal moisture into the
region from the western Caribbean and beyond. The lack of any
defining shortwave to provide upper level forcing will fortunately
prevent a large area of heavy rain Wednesday afternoon and evening,
but some local spots could still see up to 2 inches of rain,
especially north of Interstate 20 where a marginal risk of flash
flooding will remain. Clouds will again keep max temps below 90.

The models indicate there will be a weak disturbance moving through
the area on Thursday, increasing the threat of convection with
locally heavy rain once again. There will still be plenty of deep
moisture in southwesterly flow. Temps will be similar to Wednesday
with mostly cloudy skies holding the temps just below 90 most
places.

We will finally see the pattern start to change on Friday as the
weak disturbance mentioned above moves through and the winds start
to turn more westerly, shunting the deepest moisture out into the
Atlantic Ocean. We will see more sunshine early in the day as a
result, promoting warmer temps with afternoon maxes eclipsing 90.
While the locally heavy rain threat should diminish somewhat, the
typical summer diurnal severe threat may increase with CAPE values
potentially approaching 3000 J/kg as a result of warmer temperatures
and the surface and slightly cooler temperatures aloft. There will
also be a decent shortwave moving through late Friday, providing
additional synoptic support for convection.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Saturday and Sunday look like some typical early June weather with
afternoon highs reaching into the 90s before scattered convection
develops, cooling some locations. Trying to specifically time
shortwaves that could enhance convection this far out into the
forecast is a fools errand, so the forecast will not stray far
from climatology.

The 12Z GFS and 00Z ECMWF are in opposite camps in terms of our
sensible weather early next week. Will aim forecast toward model
blends at this stage, which indicates temps possibly a touch below
climo while precipitation chances will be pretty typical.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Restrictions expected to dominate the TAF period.

Regional radars showing only scattered showers across the cwa.
Have included VCSH, with a tempo group for any activity that
impacts taf sites directly. Activity will continue into the
evening hours, with limited coverage overnight.

Ceilings have become mostly vfr, and should remain so outside of
showers through the evening. Can not rule out brief mvfr
conditions if a shower impacts a site. Late tonight towards 06z
models indicating a return to mvfr/ifr, and have trended in that
direction.

Winds will generally be out of the south this afternoon around
10 knots, then around 5 knots overnight.

EXTENDED AVIATION OUTLOOK... Late night and early morning IFR
to MVFR ceilings and visibilities possible, along with mainly
diurnal showers and thunderstorms through the period.

&&

.HYDROLOGY...
Concerns for flooding on some of the area rivers continue for
later in the week. With additional rainfall possible in the
upstate of SC tonight and Wednesday, additional water will be
flowing into the River basins across the cwa.

With area lakes already near full pool for summer recreation,
expecting most water to be passed on through the dams. The main
areas for concern continues to be along the Congaree River.
Current forecasts do show some flooding along points on the
Congaree late in the week. However, expect other area streams
and rivers to have elevated flows through much of the week into
the weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 29, 4:58 AM EDT, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
458 AM EDT Tue May 29 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-300900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
458 AM EDT Tue May 29 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

A brief, isolated tornado threat exists Today and tonight as Alberto
passes well to the west. Tropical moisture in place will provide the
potential for heavy downpours and isolated minor flooding of low
lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Tropical moisture in place will provide the potential for heavy
downpours and isolated minor flooding of low lying and poor drainage
areas Wednesday and Thursday. Isolated strong to severe storms are
possible during peak heating through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 29, 3:40 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Columbia SC
340 PM EDT TUE MAY 29 2018

SCZ027-292030-
Lexington SC-
340 PM EDT TUE MAY 29 2018

...Gusty winds associated with showers Will Impact Portions of
central Lexington County Until 430 PM EDT....

...Boaters on Lake Murray Consider Seeking Safe Harbor...

At 336 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 11 miles southwest of Gaston, or 14 miles south
of Red Bank, moving north at 30 mph.

  HAZARD...gusty winds 25 to 35 mph.

  IMPACT...expect blowing around of light, unsecured objects.

Some locations in the path of this storm include...
Lexington, Cayce, Springdale, Red Bank, Oak Grove, South Congaree,
Pelion, Gilbert, Summit and Seven Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should prepare for gusty winds to 35 mph
within an hour.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 43 and 64.
 Interstate 26 near mile marker 107.

LAT...LON 3366 8121 3369 8127 3370 8127 3370 8129
      3373 8136 3406 8147 3404 8111 3367 8115
      3366 8118
TIME...MOT...LOC 1936Z 181DEG 24KT 3372 8125

awp
Local storm report, May 29, 3:59 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
359 PM EDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TORNADO          1 ESE CAMERON           33.55N 80.69W
05/28/2018                   CALHOUN            SC   NWS STORM SURVEY

            NWS STORM SURVEY TEAM DETERMINED THAT A
            TORNADO TOUCHED DOWN NEAR THE CAMERON
            COMMUNITY CENTER ON SAINT JOHN ROAD AND
            TRAVELED NORTH-NORTHEASTWARD FOR 0.3 MILES
            BEFORE LIFTING. DAMAGE INCLUDED UPLIFTED
            TREES, DAMAGE TO THE COMMUNITY CENTER ROOF
            AND GARAGE DOOR, A ROOF TORN OFF OF A
            BASEBALL DUGOUT, METAL ROOFING RIPPED FROM
            SAINT JOHN BAPTIST CHURCH, AND DAMAGE TO
            FENCING AND SIGNS. DAMAGE WAS CONSISTENT
            WITH AN EF-0 TORNADO WITH MAXIMUM WIND
            SPEEDS OF 80 MPH.

&&

WRS/RTC
Special weather statement, May 29, 5:34 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
534 PM EDT TUE MAY 29 2018

SCZ020-292200-
Newberry SC-
534 PM EDT TUE MAY 29 2018

...Strong Thunderstorms Will Impact Portions of northeastern Newberry
County Until 600 PM EDT....

At 534 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Whitmire, or 12 miles north of Newberry,
moving north at 35 mph.

  HAZARD...gusty winds 40 to 50 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Localized minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Whitmire.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

LAT...LON 3453 8162 3449 8157 3447 8155 3445 8155
      3445 8154 3449 8149 3449 8146 3450 8143
      3436 8145 3437 8167 3449 8168 3453 8164
TIME...MOT...LOC 2134Z 163DEG 35KT 3445 8157

awp

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 10:43 PM EDTRiver Flood AdvisoryCAELexington, Richland48 hr
May 29, 3:40 PM EDTSpecial Weather StatementCAELexington50 min
May 29, 5:34 PM EDTSpecial Weather StatementCAENewberry26 min
May 29, 6:41 PM EDTAreal Flood AdvisoryCAEEdgefield, McCormick2 hr
May 29, 7:32 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield, Saluda82 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.